CSN Login
Members Online: 17

Blood clot in neck

provincetown
Posts: 4
Joined: Feb 2013

My son, age 27, recently successfully completed chemo for Hodgkins Lymphomia.  However, as a side effect, he has a lot of swelling in his kneck and shoulder area and a large knot or clot on the side of his neck.  Dr's believe it is a blood clot, and have him on Warfarin (blood thinner).  We are not sure what caused the clot, but he has been on the blood thinner for nearly four months.  Unfortunately, there has been no change in size of this clot or the swelling.  Another sympthom is he gets dizzy and his faces swells when he exherts himslef.  Is anyone familiar with these symphtoms?

provincetown

po18guy
Posts: 237
Joined: Nov 2011

There is nowhere in the body that a blood clot is good news. And, since it sounds like they are guessing, and since it does not seem that blood thinners have accomplished anything, I would head to another dctor. Has there been even an ultrasound, MRI of CT scan to diagnose what it actually is? 

epicc's picture
epicc
Posts: 136
Joined: Nov 2012

When my mom went in for her third chemo treatment, she was diagnosed with a pumonary embolism.  She had a CT scan which is how it was diagnosed.  They later did a sonogram on her legs and found more clots.  She is being treated with blood thinners.  I agree with po18guy.  He should see a doctor and have some tests run. 

provincetown
Posts: 4
Joined: Feb 2013

As with all our stories there is more to it then what I mentioned yesterday.  A little history:

In February my son started to complain about being dizzy and being tired.  In March we were givin diagnosis of Hodgkins.  My son started Chemo in May 2012.  In July, we started to notice swelling in his face / neck (around this time he stopped his walking / exercising).  Dr's refered to this swelling as "moon face" and not to worry.  He finished chemo in early October.  Shortly after that he was in an auto accident (nothing serious) but his seat belt left brusing on his chest and a few days after the acident his face swelled up like a beach ball.  Thats when CT's were done which found the clot in his neck.  How long the clot was there we do not know.  Since then he has had the port removed and put on blood thinners.  During this whole time he still complains about being dizzy when he bends over and the swelling just doesn't seem to go away. 

We have regulary seen our oncologist (who we trust implicitly).  He is somewhat suprised that the swelling hasn't improved, but is not concerned.  He has stated that it may take time for this to improve, maybe a year.

We are just confused becasue his dizzyness which started last year is still a factor and now the swelling in the neck and face that won't go away.  But there are just so many variables contributing to the situation, that we just don't know what to think.  Waiting is such a hard thing to do!  We were just wondiering if any other people encounted these facts? 

po18guy
Posts: 237
Joined: Nov 2011

Edema is a very common side effect of chemotherapy. I still have occasional swelling of my ankles and feet more than four years after completing chemo. Was your son given ABVD by chance? Googling the side effects of each component drug in a chemo regimen may give you some clue as to the expected short and long-term effects. In your case, a second opinion cannot hurt. Most (if not all) large cancer facilities have "tumor boards" in which doctors present their cases to a team of specialists in oder to decide on the best treatment options. If a second opinion is good enough for the doctors, it certainly is good enough for patients!

Max Former Hodgkins Stage 3's picture
Max Former Hodg...
Posts: 1022
Joined: May 2012

provincetown,

My brother was in a wreck several years ago, with no obvious head injury except a severe laceration to the scalp. He almost immediately started having vertigo and severe dizziness, such that he frequently could not walk. This persisted about a year, with the doctors trying many remedies. Loss of balance is of course related to the inner ear, but they could find no problem with them. Ultimately, a pain management MD had him take accupuncture, which almost immediately resolved the problem.  How or why, no one seemed to be sure. 

I also was in a severe wreck years ago, and after about seven weeks in the hospital, came home with severe vertigo. I could not lie down without nausea, frequently vomiting out of control. I was put on a drug called antivert, which helped the symptoms, but left me drowsey -- too woozie to drive or do much.  It took about a year to eighteen months for this to resolve.

My point is not to suggest accupuncture or antivert (although they might be of some assistance), but to point out that vertigo is often very slow to resolve, and does not seem to be very clearly understood by most MDs. You might ask the oncologist if he feels your son visiting an ENT would be of value.

I wish him well, knowing that dizziness is a miserable symptom to go through,

max

.

Max Former Hodgkins Stage 3's picture
Max Former Hodg...
Posts: 1022
Joined: May 2012

Blood thinners do not take that long to work. I would demand that the doctor either investigate the cause, or see another doc, an oncologist, since only oncologists are really familiar with chemotherapy and its side-effects.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network